Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 47, NWS State College, PA

September 8, 2004Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 8, 2004, 6:57 PM EDT for Somerset County, Pennsylvania. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2004, 6:57 PM EDT (22:57 UTC)
Expired
Sep 9, 2004, 1:00 AM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 117 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 10:00 PM EDTFLASH FLOODCentral City, PAU.S. ROUTE 30 CLOSED IN SEVERAL PLACES DUE TO FLOODING AND DEBRIS OVER THE ROAD. SEVERAL SECONDARY ROADS ALSO CLOSED NEAR CENTRAL CITY AND MEYERSDALE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 183 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 082302
FFWCTP
PAC111-090500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
657 PM EDT WED SEP 8 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 100 AM EDT.

* AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL.

SHOWERS AND THUNDERSTORMS CONTINUING TO MOVE NORTH ACROSS THE SAME 
AREA ARE PRODUCING AN EXTENDED PERIOD OF HEAVY RAINFALL IN THE 
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING...ESPECIALLY ACROSS SOUTHERN AND EASTERN PARTS OF SOMERSET  
COUNTY...NEAR CONFLUENCE...MEYERSDALE ROXBURY AND SHANKSVILLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

PLEASE REPORT FLOODING...HAIL...STRONG WINDS OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

CAMPERS IN THE WARNED AREA MUST MOVE TO HIGHER GROUND IMMEDIATELY.

LAT...LON 4022 7868 3972 7884 3974 7943 4002 7929
      4031 7905

$$

LAMBERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 6:35 PM EDT, 22 minutes earlier.

Area forecast discussion, Sep 8, 6:35 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
635 PM EDT WED SEP 8 2004

.SHORT TERM (REST OF TONIGHT)...

UPDATED ZONES TO INCLUDE THE EXTREME SRN PENN TORNADO WATCH UNTIL
MIDNIGHT EDT. AN EXTENSIVE LINE OF HEAVY SHOWERS/TSRA WAS MOVING NNE
ACROSS NRN VIRGINIA IN ASSOCIATION WITH ENERGY/HELICITY MAX AND THE
NOSE OF A 35-40 KT 850 HPA JET MAX. WILL SEE A SEVERAL HOUR PERIOD
OF STRONG TO POSSIBLY SEVERE TSRA ACROSS OUR SRN TIER COUNTIES (SOME
WITH MDT TO STRONG LLVL ROTATION AS CURRENTLY NOTED ON KLWXS 88D)
THROUGH THE LATE EVENING HOURS BEFORE THE LINE OF GREATEST
INSTABILITY SHIFTS TO ERN PENN AFTER MIDNIGHT. FURTHER NORTH...THE
AIRMASS WILL REMAIN STABLE ENOUGH  TO PREVENT ANYTHING MORE THAN A
FEW RUMBLES OF THUNDER OVERNIGHT.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 305 PM EDT WED SEP 8 2004

AVIATION...

MOST AREAS MVFR CIGS AND VSBYS WITH POCKETS OF IFR CONT INTO ERLY
EVENING HOURS. CIGS AND VSBYS EXPECTED TO IMPROVE A BIT FROM THE
SOUTH LATER THIS AFTN AND EVENING OVER THE SOUTHERN TERMINALS AND
ACROSS LOWER/MID SUSQ VALLEY AS WARM FRONT FROM SSE MOVES
THROUGH...ALLOWING FOR A BIT OF MIXING. STILL SHOULD BE MAINLY MVFR
ACROSS CENTRAL AND WESTERN TERMINALS THROUGH TNT.

LLWS STILL EVIDENT IN VAD WINDS AS WARM FRONT APPROACHES FROM
SSE...AND REMNANT CIRCULATION FROM FRANCES APPROACHES FROM SW. FOR
NOW...DID NOT MENTION...BUT MAY NEED TO BE INCLUDED IN SUBSEQUENT
TAF/TWEB ISSUANCES.

SHORT TERM (TONIGHT THROUGH THURSDAY)...

LOCALLY HEAVY RAIN THREAT CONTS ACROSS CENTRAL PA AS FRANCES
REMNANTS SOAK THE REGION. MOST FLOOD PRONE AREA WILL BE WEST AND
NORTH OF FRANCES TRACK WHICH IS STILL EXPECTED TO MOVE FROM
SOUTHWEST PA CORNER TO FINGERLAKES REGION...AND SLIGHTLY FASTER THAN
PREVIOUS THINKING. EXPECT PERIOD OF HEAVIEST RAINFALL TO END BY
MIDDAY THURSDAY. FLOOD WATCH REMAINS IN EFFECT THROUGH LATE THURSDAY
AFTERNOON. EXPECTED RAINFALL AMOUNTS...WIDESPREAD 2 TO 4 INCHES
ACROSS WESTERN AND NORTHWESTERN COUNTIES WITH LOCAL AMOUNTS
EXCEEDING 5 INCHES FROM THE LAURELS NORTHWARD TO MCKEAN AND WARREN
COUNTIES. A GENERAL ONE TO TWO INCH STORM TOTAL EXPECTED
ELSEWHERE...BUT LOCALLY 3 INCHES+ WHERE BANDS SET UP/INTERACT WITH
TERRAIN AND/OR WARM FRONTAL BOUNDARY LIFTING NORTHWARD THROUGH THE
SUSQ. RIVER VALLEY.

REGARDING SEVERE WEATHER THREAT THIS EVENING...WARM FRONTAL BOUNDARY
LIFTING NORTHWARD TOWARDS MASON DIXON LINE LATE THIS AFTERNOON WITH
DESTABILIZATION AND VERY LOW LCLS...AND RAPIDLY INCREASING HELICITY
SPELLS POTENTIAL FOR TORNADOES THIS EVENING SHOULD THE BOUNDARY LIFT
NORTH OF THE MASON DIXON BEFORE SUNSET.

DRIER AIR TO ARRIVE THURSDAY BEHIND SYSTEM AS IT CONTS TO ACCELERATE
POLEWARD. HEAVY RAIN SHOULD SWING OUT OF NORTH CENTRAL PA BY MIDDAY.
IN THE EAST...SCATTERED SHRA/TSRA SHOULD LINGER THROUGH THE AFTN
HOURS BEFORE TAPERING OFF IN THE EVENING.

LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

IMPROVING CONDS EXPECTED FRI WITH DRY WX SAT. NRN STREAM SHORTWAVE
WILL PUSH A COLD FRONT ACROSS THE ERN GREAT LAKES AND INTO PA ON
SUNDAY. ATTM WILL KEEP LOW CHANCE POPS DURING THE DAY WITH MAIN
ENERGY MVG NORTH AND LIMITED MOISTURE RECOVERY TIME PRIOR TO FROPA.
BEYOND SUNDAY DRY PATTERN RETURNS WITH SFC HI PRS NEARLY STATIONARY
OVER PA THRU MID WEEK.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>028-
     033>037-041-042-045-046-049>053-056>059-063>066 THROUGH THURSDAY.
  ...TORNADO WATCH FOR ZONES PAZ035-036-064-065 UNTIL 12 AM EDT.
&&

SHORT TERM (UPDATE)...LAMBERT
Hazardous weather outlook, Sep 8, 5:19 AM EDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
519 AM EDT WED SEP 8 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-090918-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
519 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

THE REMNANTS OF HURRICANE FRANCES WILL MAKE HEAVY RAIN OVER THE
WESTERN HALF OF PENNSYLVANIA FROM NOW UNTIL NOON THURSDAY. THIS RAIN
WILL FALL STEADILY...BUT THE VOLUME OF WATER MAY EVENTUALLY PUSH
CREEKS...STREAMS AND EVEN THE LARGER RIVERS OUT OF THEIR BANKS.

ADDITIONALLY...SHOWERS AND THUNDERSTORMS THAT MAY PRODUCE TORRENTIAL
RAINS OVER THE EASTERN HALF OF THE STATE WILL CREATE THE POSSIBILITY
OF FLASH FLOODING THERE AS WELL. A FEW OF THE THUNDERSTORMS IN THE
LOWER SUSQUEHANNA VALLEY MAY ALSO BE CAPABLE OF PRODUCING GUSTY WINDS
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

THE RAINFALL FROM FRANCES WILL TAPER OFF LATER THURSDAY OR VERY EARLY
FRIDAY MORNING. HOWEVER...THE RUNOFF FROM THE RAINS MAY PUSH THE
LARGER RIVERS UP FOR LATE THIS WEEK...AND SOME MAY EVEN RISE TO
CAUTION STAGES.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.  SPOTTERS...PLEASE CALL WITH
RAINFALL OF TWO INCHES OR MORE...OR IF YOU OBSERVE FLOODING.

DANGELO

In the hours before

Special weather statement, Sep 8, 6:08 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
608 PM EDT WED SEP 8 2004

PAZ035-036-063>065-090400-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-FULTON PA-YORK PA-
608 PM EDT WED SEP 8 2004

...A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT THURSDAY
MORNING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...CUMBERLAND...FRANKLIN...FULTON AND YORK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:53 PM EDTSevere Thunderstorm WarningCTPFulton37 min

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.